Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 12, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 23, 2011, 6:51 PM EDT for 5 counties in North Carolina. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2011, 6:51 PM EDT (22:51 UTC)
- Expired
- Mar 23, 2011, 7:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Alamance County, NC, Durham County, NC, Guilford County, NC, Orange County, NC, Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 84 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 6:55 PM EDT | TSTM WND DMG | 3 Sw Concord, NC | POWER LINES DOWN |
| Mar 23, 7:14 PM EDT | TSTM WND DMG | 5 Ssw Bushy Fork, NC | 18 INCH DIAMETER TREE DOWN ACROSS THE ROAD NEAR THE CORNER OF HURDLE MILLS RD AND WHEELERS CHURCH RD. |
| Mar 23, 7:27 PM EDT | TSTM WND DMG | 3 Ne Schley, NC | TREE CAME DOWN ACROSS A ROAD AND BROUGHT POWER LINES WITH IT NEAR THE CORNER OF LITTLE RIVER CHURCH RD AND MARY HALL RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 6:04 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
441
WUUS52 KRAH 232251
SVRRAH
NCC001-063-081-135-145-232330-
/O.NEW.KRAH.SV.W.0012.110323T2251Z-110323T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
651 PM EDT WED MAR 23 2011
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DURHAM COUNTY IN CENTRAL NORTH CAROLINA
ORANGE COUNTY IN CENTRAL NORTH CAROLINA
ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA
EASTERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA
PERSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 730 PM EDT
* AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
OF BETHEL HILL TO 6 MILES NORTHWEST OF UNION RIDGE TO MONTICELLO...
OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF TURBEVILLE TO
CAMP SPRINGS TO 10 MILES SOUTH OF REIDSVILLE...MOVING SOUTHEAST AT
35 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
UNION RIDGE...ROXBORO...
PLEASANT GROVE...GLEN RAVEN...
BURLINGTON...
SURL...MEBANE...
SWEPSONVILLE...SCHLEY...
BAHAMA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3655 7880 3610 7881 3606 7879 3596 7889
3586 7911 3587 7925 3584 7925 3584 7954
3589 7954 3590 7958 3621 7984 3625 7975
3624 7916 3654 7915 3655 7913
TIME...MOT...LOC 2251Z 321DEG 30KT 3653 7893 3627 7941
3617 7966
$$
MWS3 follow-up statements
524
WWUS52 KRAH 232305
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
705 PM EDT WED MAR 23 2011
NCC001-063-081-135-145-232330-
/O.CON.KRAH.SV.W.0012.000000T0000Z-110323T2330Z/
DURHAM NC-ORANGE NC-ALAMANCE NC-GUILFORD NC-PERSON NC-
705 PM EDT WED MAR 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR PERSON...EASTERN GUILFORD...ALAMANCE...ORANGE AND DURHAM
COUNTIES...
AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BETHEL HILL TO UNION RIDGE TO
MCLEANSVILLE...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
VIRGILINA TO JERICHO TO 9 MILES WEST OF BURLINGTON...MOVING SOUTHEAST
AT 35 MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... PLEASANT GROVE...
GIBSONVILLE...GLEN RAVEN...BUSHY FORK...ELON COLLEGE...CARR...
BURLINGTON...HAW RIVER...ALAMANCE...SURL...GRAHAM...MEBANE...
SWEPSONVILLE...SCHLEY...ROUGEMONT...MORIAH...EFLAND...HILLSBOROUGH...
BAHAMA...SNOW CAMP...AND SAXAPAHAW.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3590 7958 3618 7981 3624 7968 3624 7916
3647 7915 3655 7900 3655 7881 3610 7881
3606 7879 3596 7889 3586 7911 3587 7925
3584 7925 3584 7954 3589 7954
TIME...MOT...LOC 2302Z 321DEG 30KT 3646 7886 3620 7934
3610 7959
$$
MWS842
WWUS52 KRAH 232324
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
724 PM EDT WED MAR 23 2011
NCC001-063-081-135-145-232330-
/O.CON.KRAH.SV.W.0012.000000T0000Z-110323T2330Z/
DURHAM NC-ORANGE NC-ALAMANCE NC-GUILFORD NC-PERSON NC-
724 PM EDT WED MAR 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHERN PERSON...SOUTHEASTERN GUILFORD...ALAMANCE...ORANGE AND
DURHAM COUNTIES...
AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM SURL TO SCHLEY TO ALAMANCE...OR ALONG A
LINE EXTENDING FROM 11 MILES SOUTHEAST OF ROXBORO TO 7 MILES NORTH OF
HILLSBOROUGH TO 6 MILES SOUTHWEST OF BURLINGTON...MOVING SOUTHEAST AT
35 MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE...
EFLAND...HILLSBOROUGH...TEER...SUTPHIN...SNOW CAMP...SAXAPAHAW...AND
GORMAN.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3590 7958 3613 7977 3615 7955 3624 7916
3630 7916 3645 7881 3610 7881 3606 7879
3596 7889 3586 7911 3587 7925 3584 7925
3584 7954 3589 7954
TIME...MOT...LOC 2324Z 321DEG 30KT 3628 7879 3613 7903
3598 7947
$$
MWS192
WWUS52 KRAH 232332
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
732 PM EDT WED MAR 23 2011
NCC001-063-081-135-145-232343-
/O.EXP.KRAH.SV.W.0012.000000T0000Z-110323T2330Z/
DURHAM NC-ORANGE NC-ALAMANCE NC-GUILFORD NC-PERSON NC-
732 PM EDT WED MAR 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PERSON...SOUTHEASTERN
GUILFORD...ALAMANCE...ORANGE AND DURHAM COUNTIES EXPIRES AT 730 PM
EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING WILL BE ALLOWED TO EXPIRE.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
THURSDAY MORNING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3590 7958 3613 7977 3615 7955 3624 7916
3630 7916 3645 7881 3610 7881 3606 7879
3596 7889 3586 7911 3587 7925 3584 7925
3584 7954 3589 7954
TIME...MOT...LOC 2324Z 321DEG 30KT 3628 7879 3613 7903
3598 7947
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:10 PM EDT, 41 minutes earlier.
Area forecast discussion, Mar 23, 6:10 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 610 PM EDT WED MAR 23 2011 .SYNOPSIS... A WARM FRONT ACROSS NORTHEAST NORTH CAROLINA WILL CONTINUE TO LIFT NORTHWARD INTO VIRGINIA LATE THIS AFTERNOON...ALLOWING SOUTHWEST WINDS TO PUMP WARM AIR INTO THE AREA. A COLD FRONT WILL CROSS THE REGION TONIGHT... WITH A SECONDARY COLD FRONT DROPPING THROUGH ON THURSDAY. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH THURSDAY NIGHT INTO FRIDAY. && .NEAR TERM /THROUGH THURSDAY/... AS OF 610 PM WEDNESDAY... SEVERE THUNDERSTORM WATCH NUMBER 59 IS IN EFFECT UNTIL 100 AM EDT...ROUGHLY ALONG AND NORTH OF US HIGHWAY 64. THROUGH TONIGHT: THE SURFACE WARM FRONT HAD RETREATED TO JUST NORTHEAST OF A LINE FROM KILM-KEWN-KOCW-KIXA-KAVC-KLYH...WHERE IT THEN INTERSECTED THE ADVANCING COLD POOL ATTENDING THE LINE OF SUPERCELLS CROSSING WEST- CENTRAL VA. ALREADY LONG AND STRAIGHT HODOGRAPHS...AMIDST UNIDIRECTIONAL FLOW IN THE STORM-BEARING LAYER WILL FAVOR SPLITTING SUPERCELLS...THE RIGHT MOVERS OF WHICH WILL CURVE EAST SOUTHEASTWARD (~280-290 DEGREES AT 45 KTS). THIS FLOW AND ASSOCIATED LARGE SCALE ASCENT IN THE JET EXIT REGION WILL ONLY FURTHER STRENGTHEN WITH TIME THIS EVENING...AS A POTENT MID LEVEL JET NEAR 100 KTS ACCELERATES FROM THE TN VALLEY EASTWARD SOUTHEASTWARD ACROSS THE SOUTHERN APPALACHIANS...UNDERNEATH A STEERING VORTEX EVOLVING OVER SOUTHEASTERN CANADA. THERE REMAINS SOME QUESTION REGARDING THE DEGREE OF DESTABILIZATION OVER THE PIEDMONT OF NC...WHERE SURFACE DEWPOINTS WERE WITHIN A FEW DEGREES OF 45. HOWEVER...RECENT REGIONAL RADAR TRENDS SUGGEST NEW STORM DEVELOPMENT IN A SIMILARLY DRY ENVIRONMENT FROM NEAR KMTV TO KKMWK...AND STRONG MID LEVEL ROTATIONAL EFFECTS SUGGEST STORM MAINTENANCE INTO THE NORTHERN NC PIEDMONT DURING THE NEXT FEW HOURS. A MODIFIED EML/STEEP LAPSE RATES ALOFT AND SOON-TO-BE COOLING TEMPERATURES WILL FAVOR LARGE HAIL...PARTICULARLY WHILE THE STORMS REMAIN MORE DISCRETE DURING THE NEXT FEW HOURS. IN ADDITION...STEEP LOW LEVEL LAPSE RATES AND LARGE DEWPOINT DEPRESSIONS ON THE ORDER OF 30-35 DEGREES WILL FAVOR AN ATTENDING THREAT OF EVAPORATIONALLY-ENHANCED DAMAGING WINDS...AND LIKELY UPSCALE GROWTH INTO AN MCS AS THE STORMS OUTFLOWS CONGEAL LATER THIS EVENING...THEN SURGE ACROSS THE REMAINDER OF CENTRAL NC THROUGH 06Z. PREVIOUSLY FORECAST POST-CONVECTIVE LOWS 52 TO 60 ACCEPTED. FOR THURSDAY... THE RISK OF SHOWERS AND ISOLATED STORMS SHOULD EXIT BY MID MORNING THURSDAY AS THE VORTICITY MAXIMUM MOVES RAPIDLY OFFSHORE... WITH MID LEVEL DRYING AND WARMING OVERSPREADING THE AREA AND CANADIAN SOURCE SURFACE HIGH PRESSURE TRYING TO BUILD IN FROM THE NORTHWEST. AS DRY AIR RUSHES IN WITH ADDITIONAL DRYING FROM THE DOWNSLOPE FLOW... LOW RH VALUES ARE LIKELY (SEE FIRE WEATHER SECTION BELOW). BREEZY CONDITIONS ARE LIKELY WITH GOOD MIXING COMMENCING EARLY (BY MID MORNING)... AND GUSTS TO 30 MPH ARE POSSIBLE... ESPECIALLY THROUGH THE MORNING UNTIL EARLY AFTERNOON. HIGHS 63 TO 73 UNDER PARTLY CLOUDY SKIES... WITH THE COOLER READINGS OVER THE FAR NORTHEAST (CONSIDERABLE CLOUDS THROUGH THE MORNING) AND IN THE NORTHWEST (COLD AIR ADVECTION BEHIND A SECONDARY FRONT WHICH PUSHES SOUTHEAST THROUGH THE AREA DURING THE AFTERNOON). -GIH && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 310 PM... HIGH PRESSURE OVER THE UPPER MIDWEST WILL RIDGE SOUTHWARD INTO THE MISSISSIPPI DELTA THURSDAY EVENING... BRINGING A NORTH SURFACE FLOW TO CENTRAL NORTH CAROLINA. A SUBSIDENCE INVERSION/ISOTHERMAL LAYER IN THE MID LEVELS STRENGTHENS WITH TIME OVERNIGHT. SOME ADVECTION OF MOISTURE FROM VIRGINIA IN NORTH FLOW... WITH MOST MODELS CONFINING MOISTURE TO THE EAST HALF OF THE STATE. ADVECTION OR DEVELOPMENT OF STRATUS WOULD IMPACT LOW TEMPERATURES... BUT FOR NOW EXPECT ENOUGH DRYNESS AND ONLY WEAK WARM ADVECTION IN THE LAYER TO KEEP SKIES PARTLY CLOUDY. CIRRUS AFTER MIDNIGHT MAY MINIMALLY HOLD TEMPERATURES UP. OVERNIGHT LOW TEMPERATURES MID TO UPPER 30S... WITH COLDER NORTHERN SPOTS POTENTIALLY TO FREEZING IF CLOUDS ARE MINIMAL. WELL MIXED ATMOSPHERE FRIDAY WITH LESS DEEP AFTERNOON MIXED LAYER... TO ABOUT 5000 FEET. LOWER THICKNESSES WILL BE OVER THE NORTHEAST DURING THE AFTERNOON... AT AROUND 1330 METERS. SOME AFTERNOON CUMULUS WITH SOME ALTOCUMULUS ADVECTING IN DURING THE AFTERNOON. HIGH TEMPERATURES NEAR 57 NORTHEAST... AND 64 SOUTHWEST. MOISTURE BELOW 15000 FEET ON THE INCREASE FRIDAY NIGHT AS SURFACE WINDS SHIFT TO SOUTH TO SOUTHWEST. CLOUDS ON THE INCREASE AND LOW LEVEL THICKNESS VALUES UP AT LEAST 20 METERS FROM FRIDAY MORNING. LOW TEMPERATURES AROUND 40 NORTHEAST TO MID 40S SOUTH. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... AS OF 310 PM... MID LEVEL WARM FRONT TO PUSH INTO NORTH CAROLINA FROM THE SOUTH SATURDAY MORNING. THE 00Z ECMWF APPEARS TOO WEAK WITH 850 MILLIBAR FLOW COMPARED TO THE LATEST MORNING MODELS. EXPECTING A CHANCE FOR RAIN BEFORE NOON IN THE WEST... WITH LESSER CHANCES EAST. AS THE LOW TO OUR WEST APPROACHES... WINDS INCREASE ALOFT AND ISENTROPIC LIFT IN CENTRAL NORTH CAROLINA MAXIMIZES TOWARD VIRGINIA. LIKELY POPS NORTH TO HIGH CHANCE SOUTH. HIGH TEMPERATURES MID 50S NORTH TO MID 60S SOUTH. SURFACE LOW TO OUR WEST FORECAST TO REACH EASTERN TENNESSEE BEFORE SUNRISE SUNDAY. SOME MODELS HINTING AT A DAMMING SCENARIO WITH A DEVELOPING COASTAL LOW INJECTING COLD AIR INTO NORTH CAROLINA SUNDAY AFTERNOON. THIS IS A DISTINCT POSSIBILITY WHICH COULD RESULT IN FALLING OR AT LEAST STEADY AFTERNOON TEMPERATURES WITH THE LAST RAIN THREAT EXITING AREAS EAST OF INTERSTATE 95 DURING THE EVENING. SATURDAY NIGHT LOW TEMPERATURES LOW 40S NORTH TO LOWER 50S SOUTH. SUNDAY HIGH TEMPERATURES LOW TO MID 50S NORTH... UPPER 50S SOUTH. THIS MORNINGS MODELS FAVOR A BROAD WEAK SURFACE LOW COMPLEX MONDAY MORNING IN THE GULF STATES UNDER MOSTLY WEST FLOW... AND THE STRONG UPPER LEVEL CUT OFF NORTH TEXAS LOW OF THE 00Z ECMWF IS REJECTED AT THIS TIME. ONCE AGAIN A DAMMING AIR MASS IS POSSIBLE WITH A DEVELOPING COASTAL LOW MONDAY NIGHT FUNNELING COOLER AIR FROM VIRGINIA INTO NORTH CAROLINA. A CHANCE FOR RAIN BY MONDAY AFTERNOON IS REASONABLE... CONTINUING INTO EARLY MONDAY NIGHT. MONDAY HIGH TEMPERATURES 55 TO 60. MONDAY NIGHT LOW TEMPERATURES MID 30S NORTH TO MID 40S SOUTH. WILL FORECAST NO MORE THAN SLIGHT CHANCES FOR RAIN FOR LATE MONDAY NIGHT INTO TUESDAY... BUT WITH LOW CONFIDENCE. EXPECTING STRONGER UPPER LEVEL LOW TO OUR SOUTH TO SUPPRESS MORE IF NOT ALL PRECIPITATION TO OUR SOUTH WITH ANY BROAD SURFACE LOW BEING WEAK. REGARDLESS... ANY PRECIPITATION IN CENTRAL NORTH CAROLINA LOOKS QUITE MEAGER DURING THIS TIME PERIOD. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... AS OF 125 PM WEDNESDAY... THE BACK DOOR COLD FRONT THAT DROPPED PAST THE NORTH CAROLINA/VIRGINIA BORDER LATE TUESDAY WILL CONTINUE TO SHIFT NORTHWARD INTO VIRGINIA AND DISSIPATE AS IT GETS OVERTAKEN BY A DEEP LAYER OF STRONG WIND FLOW FROM THE SOUTHWEST AND WEST SOUTHWEST. SURFACE WINDS ARE EXPECTED TO BECOME UNIFORM FROM THE SOUTHWEST... SUSTAINED 10 TO 15 KNOTS GUSTING TO 20 TO 25 KNOTS THROUGH MID EVENING. AHEAD OF A COLD FRONT APPROACHING FROM THE WEST TONIGHT... SCATTERED SHOWERS AND STORMS WILL DEVELOP TO OUR NORTHWEST AND MOVE QUICKLY EASTWARD... MOVING THROUGH INT/GSO 22Z TO 03Z... THROUGH RDU 00Z TO 05Z... AND TO RWI/FAY 03Z TO 08Z. THESE MAINLY MVFR STORMS WILL BE FAST MOVING AND MAY CONTAIN HAIL AND STRONG WIND GUSTS OVER 45 KNOTS. STORM CHANCES WILL TAPER OFF TONIGHT AFTER 08Z AS THE COLD FRONT SWEEPS EASTWARD THROUGH THE AREA TOWARD DAYBREAK... ALTHOUGH A PASSING UPPER LEVEL DISTURBANCE MAY BRING A PERIOD OF MVFR CEILINGS AND A FEW SHOWERS TO RDU/RWI FROM 08Z TO 13Z. BREEZY VFR CONDITIONS WILL RETURN FRIDAY WITH SURFACE WINDS FROM THE NORTHWEST AT 14 TO 18 KNOTS GUSTING TO NEAR 25 TO 28 KNOTS... MAINLY IN THE MORNING THROUGH EARLY AFTERNOON BEFORE SLOWLY DISSIPATING. LOOKING BEYOND 18Z THURSDAY... VFR CONDITIONS WILL DOMINATE FRIDAY AFTERNOON AND NIGHT WITH THE BLUSTERY NORTHWEST WINDS SLOWLY DISSIPATING DURING THE AFTERNOON. THE COLD FRONT WILL HEAD BACK NORTH INTO NORTH CAROLINA AS A WARM FRONT EARLY SATURDAY THEN STALL ACROSS SOUTHERN NORTH CAROLINA THROUGH THE WEEKEND... LEADING TO PERIODS OF MVFR TO IFR CONDITIONS AND POSSIBLE LOW LEVEL WIND SHEAR SATURDAY THROUGH MONDAY. -GIH && .FIRE WEATHER... AS OF 230 PM WEDNESDAY... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM THIS EVENING FOR THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. AHEAD OF THE INCOMING COLD FRONT... VERY WARM TEMPERATURES IN THE LOWER TO MID 80S COMBINED WITH BLUSTERY SOUTHWEST WINDS SUSTAINED AT 10 TO 20 MPH AND GUSTING TO 20 TO 30 MPH... LOW RELATIVE HUMIDITY VALUES OF 25 TO 35 PERCENT... AND DRY FUELS (BOTH FINE AND 10 HOUR) WILL PRODUCE HAZARDOUS FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING. AFTER COORDINATION WITH THE FOREST SERVICE.. WE WILL HIGHLIGHT AN INCREASED FIRE DANGER FOR THURSDAY. WINDS FROM THE NORTHWEST WILL BE SUSTAINED AROUND 15 MPH WITH GUSTS UP TO 25 TO 30 MPH... PRIMARILY DURING THE MORNING THROUGH EARLY AFTERNOON. DRY AIR ADVECTING IN FROM THE NORTHWEST COMBINED WITH ADDITIONAL DOWNSLOPE DRYING WILL BRING RELATIVE HUMIDITY DOWN TO THE 24 TO 32 PERCENT RANGE. THESE CONDITIONS ALONG WITH DRY FUELS AND THE LACK OF WIDESPREAD SOAKING PRECIPITATION AMOUNTS THROUGH TONIGHT WILL POSE A THREAT FOR ADVERSE FIRE BEHAVIOR. -GIH && .CLIMATE... RECORD HIGHS FOR RDU AND GSO FOR MARCH 23... RDU...83 IN 2007 GSO...81 IN 2007 && .RAH WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR NCZ007>011- 021>028-038>043-073>078-083>086-088-089. && SYNOPSIS... NEAR TERM...MWS/GIH SHORT TERM... LONG TERM... AVIATION...BLAES FIRE WEATHER... CLIMATE...
Hazardous weather outlook, Mar 23, 6:10 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 610 PM EDT WED MAR 23 2011 NCZ042-073>078-083>086-088-089-242215- JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND- SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 610 PM EDT WED MAR 23 2011 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. RED FLAG WARNING. A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA TONIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT LATE THIS AFTERNOON INTO TONIGHT...WITH A PRIMARY THREAT OF LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE. NCZ007>011-021>028-038>041-043-242215- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- WILSON- 610 PM EDT WED MAR 23 2011 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 59 IN EFFECT UNTIL 1 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. RED FLAG WARNING. SEVERE THUNDERSTORM WATCH. A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA TONIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT LATE THIS AFTERNOON INTO TONIGHT...WITH A PRIMARY THREAT OF LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.
In the hours before
Special weather statement, Mar 23, 2:36 PM EDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 236 PM EDT WED MAR 23 2011 NCZ007>011-021>028-038>043-073>078-083>086-088-089-240000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG... NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO... RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO... ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON 236 PM EDT WED MAR 23 2011 ...INCREASED FIRE DANGER FOR THURSDAY... A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA EARLY THURSDAY. BEHIND THIS FRONT... SUSTAINED WINDS FROM THE NORTHWEST AT 15 TO 20 MPH WILL GUST UP TO 25 TO 30 MPH. AS DRY AIR MOVES IN... RELATIVE HUMIDITY VALUES WILL DROP TO 24 TO 30 PERCENT ACROSS THE AREA IN THE AFTERNOON. THESE BLUSTERY WINDS AND DRY AIR COMBINED WITH DRY FUELS AND TREE LITTER WILL RESULT IN AN INCREASED FIRE DANGER ON THURSDAY. RESIDENTS ARE ENCOURAGED TO POSTPONE ANY BURNING THROUGH THURSDAY... AND TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS. MANY DESTRUCTIVE WILDFIRES ARE STARTED EACH YEAR DUE TO IMPROPERLY DISCARDED SMOKING MATERIALS. A RED FLAG WARNING FOR THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH REMAINS IN EFFECT TODAY UNTIL 8 PM THIS EVENING. GIH
Special weather statement, Mar 23, 5:59 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
559 PM EDT WED MAR 23 2011
NCZ007-021>024-038-039-232300-
ALAMANCE-DAVIDSON-FORSYTH-GUILFORD-ORANGE-PERSON-RANDOLPH-
559 PM EDT WED MAR 23 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS PERSON...FORSYTH...
GUILFORD...ALAMANCE...ORANGE...DAVIDSON AND RANDOLPH COUNTIES THROUGH
700 PM EDT...
AT 552 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS MOVING SOUTHEAST AT 55 MPH. THESE STORMS WILL BE
MOVING INTO THE TRIAD AND NORTHERN PIEDMONT OF NORTH CAROLINA WITHIN
THE NEXT 30 MINUTES. THESE STORMS HAVE A HISTORY OF PRODUCING HAIL
AND STRONG WINDS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...RURAL
HALL...WINSTON-SALEM...ASHEBORO...GREENSBORO...BURLINGTON...AND
ROXBORO.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3655 7880 3623 7881 3623 7895 3605 7898
3584 7945 3584 7954 3579 7955 3551 8013
3571 8033 3574 8046 3583 8049 3584 8040
3590 8037 3596 8038 3607 8052 3612 8045
3626 8045 3624 7916 3655 7914
TIME...MOT...LOC 2152Z 293DEG 50KT 3668 7925 3615 8118
KMCThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 4:04 AM EDT | Red Flag Warning | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 16 hr |
| Mar 23, 5:59 PM EDT | Special Weather Statement | RAH | Alamance, Davidson, Forsyth, Guilford, Orange, Person and 1 more | 61 min |
| Mar 23, 7:08 PM EDT | Special Weather Statement | RAH | Forsyth, Guilford | 52 min |
| Mar 23, 7:19 PM EDT | Special Weather Statement | RAH | Franklin, Granville, Vance, Warren | 56 min |
| Mar 23, 7:31 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Orange, Vance, Wake | 59 min |
| Mar 23, 7:54 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth, Guilford | 51 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.